1. Tussionex Error
I will never forget my scariest mistake. I was a fairly new pharmacist, working in a small, independently-owned pediatric walk-in clinic pharmacy. In those days, Tussionex (extended-release hydrocodone/chlorpheniramine) was very popular for treating coughs in both adults and children. I received a prescription for Tussionex suspension 1 mL (2 mg hydrocodone) every 12 hours PRN cough for an infant.
While keying in the prescription, I inadvertently hit the shortcut key for 1 TEASPOON instead of 1 mL. I did not double check my directions while I prepared the medication. I passed the product to my pharmacy student, who counseled the infant's mother according to the directions.
The mother called the next day to question the directions. After administering the 5 mL dose, the infant slept the entire next day. I was so shaken, realizing this could have easily been a fatal error!
I now always practice the STAR safety technique (Stop, Think, Act, Review) to self-check. In addition, I always have prescriptions double-checked by another person whenever possible. I am so thankful the infant did not suffer any lasting-effects, and it was a scary reminder how quickly errors can occur if we let our guard down for even a moment.
2. As Directed
Dispensed a suppository to a patient and directions stated “As Directed.” Patient returned stating how badly they tasted. Never dispensed a suppository that did not include “rectally” on label and without explaining how to open the wrapper.